Thunderstorm Wind, Wood
- When
- December 13, 12:15 PM CST
- Where
- Wood County, 1.17 mi NW of Alba
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.793, -95.632
Trees were downed in the Alba community.
A strong upper level low pressure system shifted northeast out of the Central Rockies across Eastern Colorado and Northwest Kansas during the day on December 13th, which allowed for surface low pressure to develop along an attendant cold front that extended south across Western Kansas into Western Oklahoma and Northwest Texas. Meanwhile, a tightening pressure gradient ahead of the front resulted…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level low pressure system shifted northeast out of the Central Rockies across Eastern Colorado and Northwest Kansas during the day on December 13th, which allowed for surface low pressure to develop along an attendant cold front that extended south across Western Kansas into Western Oklahoma and Northwest Texas. Meanwhile, a tightening pressure gradient ahead of the front resulted in strong southerly low level winds across the Southern Plains and Lower Mississippi Valley, with an increase in warmer, more humid and unstable air spreading back north into East Texas and the Lower Mississippi Valley. Large scale forcing increased during the afternoon across East Texas ahead of the approaching upper trough, along a dry line that had mixed east ahead of the cold front. Thus, scattered showers and thunderstorms developed across much of East Texas, some of which became severe as they tapped the strongly sheared air mass in place and the better instability contributed from daytime heating. Several reports of damaging winds which downed trees were received across East Texas, and spawned an isolated tornado over Northern Panola and Southern Harrison Counties near the Elysian Fields community, before lifting prior to reaching Caddo Parish in Northwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 13, 10:57 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1057 AM CST Tue Dec 13 2022 ...New UPDATE, AVIATION... .UPDATE... Issued at 1041 AM CST Tue Dec 13 2022 Bottom Line up front: A widespread severe weather event continues to look likely, as afternoon heating gets underway here. Surface analysis shows the low pressure system located along the KS/NE border, with ejection towards the northeast taking place in the next few hours. All hazards will be possible today as severe weather gets underway, with tornadoes and damaging winds being the primary threat. The tornado hazard will be twofold: with supercells possible ahead of the main line, and then tornadoes embedded within the main line itself. A tornado watch is already in effect for many of our E. Texas counties, with future watches very likely downstream as the afternoon progresses. /44/ && .SHORT TERM... (Tuesday through Wednesday) Issued at 313 AM CST Tue Dec 13 2022 Cloudy and cool with mid to upper 50s north of I-20 with increasing winds that will help to lift and dissipate the 1-3 mi fog in place. Farther south, the winds are gusting in the mid to upper teens with lower 60s. Our dew points are in the upper 50s and lower 60s, even down wind. The warm front is just to our SW with mid to upper 60s dew points likely to lift across I-20 this afternoon. The cold front is still well to our west, with a developing line of thunderstorm that will be moving into the DFW metroplex for their morning commute. The upper low is pushing off the front range now over E CO/NW KN at 532dam. The HRRR shows this line swiftly headed into our area later this morning and during early afternoon across McCurtain and many of our TX counties. The developing squall line will be near Texarkana down to near Lufkin by mid afternoon with peak of heating likely to ramp up the energy a bit. Skies will be mostly cloudy to cloudy with the warm front lifting into Toledo Bend country with low to mid 70s. Here is where the rubber meets the road with the SPC Day1 outlook focused in over deep east Texas for the mid afternoon and late day right in the heart of our four state area. The main push will be stretching from Lufkin to Shreveport and Magnolia, and will continue moving east over our Parishes and south central Arkansas counties in the early to middle evening hours with the lion share clear for us before midnight. However, the upper low will be lifting more north than east, allowing the tail end of convergence in the line to linger a little longer for the last corner of our central LA Parishes into the wee hours. The WPC also has a large area of Slight Risk for heavy rainfall, which may train a bit more this evening. The rainfall amounts expected have not changed much with lots of 1 to 2 inch amounts and perhaps a few higher amounts after dark. Until then the SE winds will remain gusty into the 20-30 mph range as the warm front makes a move into our zones, in fact Tyler just gusted to 26KTs. The winds will become W/SW behind the line and any cold frontal NW winds will hold off through much of the overnight as the parent low heading into Iowa deepens to 525dam. The models all light up the 850-700mb front for us again with more shower activity before daybreak and lingering into the early daylight hours. We will see the NW winds back off speeds as the air mass to arrive will be a minute. As the upper low lifts farther north, that gradient will slack off a good by for Wednesday. Higher pressure will start to spill into our TX counties by lunch and spread across the remainder of the cwa. Our overnight lows will be in a wide range with highs on Wednesday averaging in the lower 60s, right around the normal mid December range once again. /24/ && .LONG TERM... (Wednesday Night through Tuesday) Issued at 313 AM CST Tue Dec 13 2022 A gradual cooling trend expected at the start of the long-term period beginning Friday night as Canadian high pressure seeps cooler air southward across the ArkLaTex. Low temperatures in the mid to upper 30s on Wednesday morning to trend down to the mid 20s to mid 30s by Saturday morning. High temperatures will average in the 40s and 50s from midweek through Saturday. Warming trend expected late into the weekend into early next week as the surface high shifts east and upper-flow becomes zonal. A surface low emerging from the south Texas coast will swing east across the northern Gulf of Mexico early next week allowing for increased rain chances initially south of I-20 beginning on Sunday afternoon. An upper-level disturbance lagging behind the surface low will extend rain chances areawide from Sunday night into Monday with conditions improving from the west on Monday night. Based on latest model guidance, temperatures will have rebounded to above freezing, mitigating the threat for wintry precipitation during the early part of the work week. /05/ && .AVIATION... (18Z TAFS) Issued at 1041 AM CST Tue Dec 13 2022 Conditions are quickly going to deteriorate across our terminals, as a line of severe thunderstorms begins to approach the region. Look for drops in both ceilings and visibility as heavy thunderstorms move over terminals, with drops into LIFR category possible. However, have mostly maintained MVFR/IFR conditions, with amendments as needed. /44/ && .PRELIMINARY POINT TEMPS/POPS... SHV 72 54 61 39 / 90 60 40 0 MLU 72 58 65 40 / 70 100 80 0 DEQ 67 43 58 33 / 90 10 20 0 TXK 70 49 60 37 / 100 40 30 0 ELD 67 50 58 35 / 90 80 50 0 TYR 72 49 62 39 / 90 10 20 0 GGG 72 50 62 37 / 90 30 30 0 LFK 75 54 64 39 / 90 50 30 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...44 LONG TERM....09 AVIATION...44
Hazardous Weather Outlook National Weather Service Shreveport LA 1213 PM CST Tue Dec 13 2022 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>151-141400- Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola- 1213 PM CST Tue Dec 13 2022 ...TORNADO WATCH 582 IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Severe weather will be possible across the entire ArkLaTex this afternoon into this evening as potentially dangerous supercell thunderstorms embedded within a squall line move east across the region. All modes of severe weather will be possible with damaging winds, tornadoes, and locally heavy rainfall being the main threats followed by large hail as a secondary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freeze conditions may be possible mainly north of I-20 from Friday morning through Sunday morning. A wintry mix is possible across portions of Southeast Oklahoma and Southwest and South Central Arkansas late Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into this evening. ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ152-153-165>167-141400- Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby- Angelina-San Augustine- 1213 PM CST Tue Dec 13 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This afternoon and tonight. Severe weather will be possible across the entire ArkLaTex this afternoon into this evening as potentially dangerous supercell thunderstorms embedded within a squall line move east across the region. All modes of severe weather will be possible with damaging winds, tornadoes, and locally heavy rainfall being the main threats followed by large hail as a secondary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freeze conditions may be possible mainly north of I-20 from Friday morning through Sunday morning. A wintry mix is possible across portions of Southeast Oklahoma and Southwest and South Central Arkansas late Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight.
Special Weather Statement
National Weather Service Shreveport LA
1158 AM CST Tue Dec 13 2022
ARZ050-OKZ077-TXZ096-131845-
Sevier AR-McCurtain OK-Red River TX-
1158 AM CST Tue Dec 13 2022
...Strong thunderstorms will impact portions of northwestern Sevier,
McCurtain and northeastern Red River Counties through 1245 PM CST...
At 1158 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Octavia to near Manchester. Movement was
east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idabel, Broken Bow, Wright City, Millerton, Haworth, Garvin,
Eagletown, Moon, Smithville, Cerrogordo, Hochatown, Watson,
Goodwater, Shinewell, Mount Herman, Glover, America, West Line,
Bethel and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3449 9446 3419 9447 3419 9437 3369 9459
3380 9516 3451 9483 3451 9458
TIME...MOT...LOC 1758Z 291DEG 33KT 3446 9476 3379 9510
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Shreveport LA
1207 PM CST Tue Dec 13 2022
TXZ096-097-109>112-131830-
Cass TX-Camp TX-Bowie TX-Red River TX-Morris TX-Titus TX-
1207 PM CST Tue Dec 13 2022
...A strong thunderstorm will impact portions of northwestern Cass,
Bowie, Morris, eastern Titus, north central Camp and southeastern Red
River Counties through 1230 PM CST...
At 1206 PM CST, Doppler radar was tracking a strong thunderstorm over
Us 259 And I 30 Intersection, or 14 miles southeast of Boxelder,
moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant, New Boston, Hooks, De Kalb, Naples, Maud, Omaha, Red
Lick, Cason, Us 259 And I 30 Intersection, Cookville, Rocky Branch,
Dalby Springs, Leary, Almont, Spring Hill, Beaverdams, Lydia, Roeder
and Harvard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3368 9469 3368 9459 3365 9459 3366 9455
3363 9457 3364 9452 3362 9453 3364 9445
3360 9447 3358 9438 3354 9438 3359 9424
3356 9425 3356 9419 3358 9422 3359 9418
3353 9409 3298 9484 3307 9499
TIME...MOT...LOC 1806Z 225DEG 62KT 3329 9476
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Trees were downed in the Alba community.
Several trees were downed and mobile home covers were damaged along CR 317 just south of FM 16. Fences and telephone poles were also snapped.
An EF-2 tornado with estimated maximum winds around 115 mph touched down in a forested area in Northern Panola County just west of County Road 3123, where approximately a couple hundred softwood trees were snapped and uprooted across an area around 460 yards wide. The tornado damage swath narrowed as it damaged a roof of a single family home off of County Road 312 and County Road 3123. The tornado continued to snap and uproot trees as it tracked across FM 31 and into Southern Harrison County near the Elysian Fields community.
This is a continuation of the Northern Panola County EF-2 tornado. This tornado weakened slightly to a strong EF-1 with estimated maximum winds near 110 mph as it entered Southern Harrison County near the Elysian Fields community, where it continued to snap and uproot trees before crossing Old Town Road south of FM 451. A few shingles were torn off of a roof of a single family home along Old Town Road, before the tornado crossed FM 451 near CR 1212 just west of Elysian Fields High School, where it paralleled CR 1214 as it continued to snap and uproot trees, and damaged the roof of an outbuilding and destroyed another. The tornado then crossed FM 9 where it damaged a two story home, removing large portions of the roof before lifting shortly thereafter upon crossing a private road just southeast of FM 9.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061289, 1061290, 1061291, 1061292.